[Skip to Content]
[Skip to Content Landing]
Article
May 1968

Epinephrine Maculopathy

Author Affiliations

St. Louis
From Department of Ophthalmology and the Oscar Johnson Institute, Washington University School of Medicine, St. Louis.

Arch Ophthalmol. 1968;79(5):552-562. doi:10.1001/archopht.1968.03850040554010
Abstract

The clinical features of a maculopathy related to the use of topical epinephrine in 22 eyes of 15 patients are presented. Visual loss varied from 20/40 to less than 20/400, and was reversible in all but one instance when the drug was withdrawn. All patients, except one, were aphakic. In the one phakic case the lens was completely dislocated into the vitreous. The incidence of the maculopathy appears to be at least 20% to 30% in aphakic eyes treated with epinephrine. It varies with the concentration of epinephrine used, may appear within a few weeks or many months after epinephrine therapy is begun, and is reproducible on administration of topical epinephrine to the same patient.

×